Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 8, NWS Houston/Galveston, TX

April 6, 2004Matagorda County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 6, 2004, 12:00 PM CDT for Matagorda County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 12:00 PM CDT (17:00 UTC)
Expired
Apr 6, 2004, 1:00 PM CDT
In force
60 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Matagorda County, TX

The radar

The Houston radar (KHGX), 110 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:55 AM CDTTornado WatchSPC5 hr
Apr 6, 11:05 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WFUS54 KHGX 061700
TORHOU
TXC321-061800-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1159 AM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 100 PM CDT

* AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTH
  OF MARKHAM...OR ABOUT 8 MILES EAST OF PALACIOS...MOVING EAST AT 25
  MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE VAN VLECK AND BAY
  CITY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON
FOR SOUTHEAST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400
PM CDT TUESDAY AFTERNOON FOR SOUTHEAST TEXAS.

LAT...LON 2876 9624 2866 9611 2880 9569 2893 9572
          2903 9582 2919 9589 2900 9623

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 6, 11:15 AM CDT, 45 minutes earlier.

Area forecast discussion, Apr 6, 11:15 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1115 AM CDT TUE APR 6 2004

.UPDATE...
SPC WILL BE ISSUING A TORNADO WATCH FOR THE SOUTHERN HALF OF
SOUTHEAST TEXAS (ROUGHLY I-10 CORRIDOR SOUTHWARD) UNTIL 400
PM...INCLUDING THE HOUSTON/GALVESTON METRO AREAS. THIS REPLACES THE
WATCH THAT WAS IN EFFECT EARLIER THIS MORNING. MCS PROGRESSING INTO
THE WESTERN HALF OF THE CWA AND SHOULD REACH HOUSTON AREA IN THE
NEXT HOUR OR SO. STRONGEST STORMS OCCURRING ON THE SOUTHERN END
WHERE GREATEST INSTABILITY IS LOCATED AND CELL MERGERS ARE TAKING
PLACE. THIS WILL PUT THE COASTAL COUNTIES MOST UNDER THE GUN FOR
ISOLATED SUPERCELLS/TORNADOES. HEAVY RAINFALL WILL OCCUR IN THE
STRONGEST CELLS BUT STEADY EASTWARD MOVEMENT SHOULD PRECLUDE A
SIGNIFICANT FLOODING THREAT. STORMS SHOULD MOVE OUT OF THE CWA BY
LATE AFTERNOON.

WILL UPDATE ZONES TO ADD THE NEW WATCH AND TO LOWER TEMPS FIRST
PERIOD.

35/43/46/31/34/DH

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 21Z SOUTHERN HALF OF SE TX.
SCEC BAYS.
SCA COASTAL WATERS 0 TO 60 NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 61 81 60 81 / 100 20 20 10 10
HOUSTON (IAH)         73 63 83 62 82 / 100 30 20 10 10
GALVESTON (GLS)       75 67 78 67 78 / 100 30 10 10 10

&&
Hazardous weather outlook, Apr 6, 6:57 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
657 AM CDT TUE APR 6 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-062100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
657 AM CDT TUE APR 6 2004

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE APPROACHING FROM THE
WEST TODAY. THESE STORMS ARE ASSOCIATED WITH AN UPPER LEVEL STORM
SYSTEM MOVING ACROSS THE STATE. THE AIRMASS OVER SOUTHEAST TEXAS IS
RELATIVELY WARM AND UNSTABLE THIS MORNING. THE NATURE OF THE ONGOING
CONVECTION COUPLED WITH A FAVORABLE VERTICAL WIND SHEAR PROFILE
INDICATES THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL AS THE PRIMARY THREATS. THE POTENTIAL ALSO
EXISTS FOR A FEW SUPERCELLS TO DEVELOP MAINLY OVER THE SOUTHERN HALF
OF THE AREA WITH THE THREAT OF ISOLATED TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL IS EXPECTED AS THE COMPLEX OF
STORMS MOVES ACROSS SOUTHEAST TEXAS. RAINFALL AMOUNTS WILL AVERAGE
1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE. THE
HEAVIER RAINFALL COULD PRODUCE MINOR FLOODING OF ROADWAYS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...ISOLATED THUNDERSTORMS MAY REDEVELOP OVER SOUTHEAST TEXAS
IN THE AFTERNOON AND EARLY EVENING AS ABUNDANT SURFACE HEATING
COMBINES WITH COLD TEMPERATURES ALOFT. SOME OF THESE STORMS COULD
BECOME SEVERE.

THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:12 AM CDTSpecial Marine WarningHGX2 hr
Apr 6, 10:03 AM CDTSpecial Marine WarningHGX117 min
Apr 6, 10:20 AM CDTSevere Thunderstorm WarningHGXJackson55 min
Apr 6, 10:52 AM CDTTornado WarningHGXJackson38 min
Apr 6, 11:08 AM CDTTornado WarningHGXMatagorda52 min
Apr 6, 11:12 AM CDTSpecial Marine WarningHGX108 min
Apr 6, 11:35 AM CDTTornado WarningHGXWharton55 min
Apr 6, 11:48 AM CDTSpecial Marine WarningHGX2 hr
Apr 6, 12:12 PM CDTSevere Thunderstorm WarningHGXHarris63 min
Apr 6, 12:31 PM CDTSevere Thunderstorm WarningHGXBrazoria59 min
Apr 6, 12:46 PM CDTSpecial Marine WarningHGX2 hr
Apr 6, 12:46 PM CDTSpecial Marine WarningHGX2 hr
Apr 6, 1:03 PM CDTTornado WarningHGXBrazoria42 min
Apr 6, 1:56 PM CDTSpecial Marine WarningHGX3 hr
Apr 6, 2:28 PM CDTSevere Thunderstorm WarningHGXChambers32 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.